Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 309, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Sep 10, 2022, 1:52 PM MST for Coconino County, Navajo County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 10, 2022, 1:52 PM MST (20:52 UTC)
- Expired
- Sep 10, 2022, 5:45 PM MST
- In force
- 4 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 117 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3192 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -116 m²/s²
- 0-3 km storm-relative helicity
- -153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 9:08 AM MST, 4 hours 44 minutes earlier.
Area forecast discussion, Sep 10, 9:08 AM MST, 4 hours 44 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 908 AM MST Sat Sep 10 2022 .SYNOPSIS...Expect cooler temperatures, with scattered to numerous showers and thunderstorms through Tuesday. Conditions then gradually drying out by the middle to latter parts of next week. && .UPDATE...Scattered showers and a few thunderstorms continue this morning mostly across Coconino and Yavapai counties. The more persistent area has been a line extending from Grand Canyon east/southeast toward Kykotsmovi. This is still in response to far reaching outer band activity associated with the decaying remnants of Kay. Forecast models this afternoon show an area of mid level vorticity acting as a focus for shower/storm development, particularly from I-40 northward. Enough of the hi-resolution models show support for this today that we have updated the forecast to increase precipitation chances in these areas. Overall, storm coverage should favor areas along the Mogollon Rim and Coconino Plateau northward. Localized heavy rain and flash flooding remain the primary concern today. Outside of storm activity, a mostly cloudy and cooler day is in store. && .PREV DISCUSSION /251 AM MST/...Moisture continues to flow northward into the region as the weakening remnants of Kay are now post-tropical and located southwest of San Diego. The low level remnants are forecast to move slowly west and then south over the next couple days, while the mid level moisture and decaying circulation will eventually move northeastward across Arizona Monday into Tuesday. For this afternoon - a round of showers and thunderstorms is forecast by most hi-res guidance to develop along the Mogollon Rim west and north through Coconino County. Thinning cloud cover later this morning should allow for better surface heating and instability in this region. This includes the Flagstaff area and the area fire scars where there will be a risk of flash flooding today. Storm activity should diminish overnight. For Sunday, expecting less coverage of storms, though scattered activity is still anticipated. Monday through Tuesday - the remnant mid-level circulation of Kay is forecast to get entrained into the general westerly flow and move across Arizona, as a trough moves into the Pac NW. Widespread showers and thunderstorms are expected Monday, and possibly Tuesday though there is some uncertainty later Tuesday concerning how quickly the better moisture and lift with the trough linger. A few stronger storms are possible during this time, with a marginal flash flood threat. Storms are forecast to move toward the northeast at a decent speed (15-25 mph) and this may keep the overall flooding threat down. Wednesday through Friday - a chance of showers and storms lingers Wednesday though coverage should be decreased. By Thursday and Friday, drier westerly flow with gradually warmer temperatures is forecast. && .AVIATION...For the 18Z TAF package...Brief MVFR or lower visibility conditions are likely in and around thunderstorm activity for this TAF period. Gusty and erratic winds could also be associated in and around storms. Scattered SHRA/TSRA with more widespread storms west of a KGCN-KFLG-KPAN line will continue through at least 02Z. VFR conditions will prevail outside of storm development, with primarily light winds. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered showers and thunderstorms expected today with more widespread activity west of the I-17 corridor and north of I-40. Gusty and erratic winds along with heavy rainfall will be possible near storms. The coverage of showers and storms is forecast to be lower on Sunday. Temperatures will remain on the cooler side Saturday and Sunday too. Monday through Wednesday...Shower and thunderstorm chances will continue through early next week, along with cooler conditions persisting. Southerly afternoon winds will generally remain light. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MCT/JJ AVIATION...Swenson FIRE WEATHER...Swenson For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Sep 10, 11:25 AM MST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1125 AM MST SAT SEP 10 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM FLASH FLOOD SUPAI 36.22N 112.69W
09/10/2022 COCONINO AZ OTHER FEDERAL
USGS STREAM GAUGE REPORTED A 1.83 FT. RISE
AT 10:45 AM MST.
&&
PTSSpecial weather statement, Sep 10, 11:27 AM MST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1127 AM MST Sat Sep 10 2022
AZZ015-101900-
Western Mogollon Rim-
1127 AM MST Sat Sep 10 2022
...Strong thunderstorms will impact portions of the Flagstaff Metro
Area in Coconino County through NOON MST...
At 1126 AM MST, Doppler radar was tracking strong thunderstorms over
Flagstaff, moving northwest at 20 mph.
HAZARD...Winds in excess of 30 mph and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Localized flooding is possible.
Locations impacted include...
Flagstaff, Cosnino, Fort Valley, Flagstaff Mall, Walnut Canyon
National Monument, Downtown Flagstaff, Hutchison Acres, Walnut Canyon
Visitors Center, Little Elden Spring Horse Camp, Canyon Vista
Campground and Lower Lake Mary.
This includes the following highways...
Route 66 between mile markers 192 and 204.
Interstate 40 between mile markers 192 and 208.
U.S. Highway 89 between mile markers 419 and 423.
Highway 180 between mile markers 217 and 224.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3521 11145 3514 11144 3509 11155 3523 11179
3536 11165
TIME...MOT...LOC 1826Z 121DEG 18KT 3520 11160
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
EFLThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 9:35 AM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Sep 10, 9:56 AM MST | Flash Flood Warning | FGZ | Coconino | 6 hr |
| Sep 10, 11:27 AM MST | Special Weather Statement | FGZ | 33 min | |
| Sep 10, 11:32 AM MST | Severe Thunderstorm Warning | FGZ | Coconino | 30 min |
| Sep 10, 11:55 AM MST | Flash Flood Warning | FGZ | Coconino | 4 hr |
| Sep 10, 2:26 PM MST | Flash Flood Warning | FGZ | Coconino | 5 hr |
| Sep 10, 3:22 PM MST | Flash Flood Warning | FGZ | Coconino, Navajo | 3 hr |
| Sep 10, 3:29 PM MST | Flash Flood Warning | FGZ | Coconino, Gila | 3 hr |
| Sep 10, 3:52 PM MST | Flash Flood Warning | FGZ | Navajo | 2 hr |
| Sep 10, 4:14 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 110 min |
| Sep 10, 4:18 PM MST | Flash Flood Warning | FGZ | Coconino, Navajo | 3 hr |
| Sep 10, 4:23 PM MST | Flash Flood Warning | FGZ | Coconino, Navajo | 3 hr |
| Sep 10, 4:39 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.